Thursday, August 23, 2012

BPD,Menstruation & Estrogen

 3 studies were made to see if estrogen had an effect on the symptoms of BPD.They used oral contraceptives in the 3rd study as they contain estrogen.If you have high BPD and started using oral contraceptives your symptoms increased.During times of rapidly changing estrogen levels BPD symptoms increased.

 Taken from the original PDF

Study 2, which directly measured estradiol (estrogen) via salivary assay, demonstrated that variability and change in estradiol level from week one of the cycle to week two of the cycle, a time of rapid rise in estrogen level, were associated with higher levels of borderline symptoms. Again, the results suggest that it is variation and not absolute levels of estrogen that may influence symptoms of BPD.

Women, of course, normally vary in the level of estrogen across the
menstrual cycle, but the results of these studies suggest that extreme fluctuations in
estrogen may be problematic, or that normal fluctuations are problematic for women
with BPD tendencies.
As you can see in the  1st chart below (of an un-preganant woman) estrogen is rapidly rising especially during week 1 and 2 (mainly week 2).It also rises the 3rd week but less & more slowly.
They tested salivary estradiol mainly on the average(mean) days :  4,11,18 and 26 of the (28day) cycle.The greatest & fastest increase in estradiol (estrogen) levels was seen between days 4-11,then days 11-18 which matched increases in BPD symptoms,illustrated in the 2nd chart.

borderline, BPD, estrogen, harm, hormone, impulsive, menstruation, relationships, self, suicide, symptoms,

The symptom increase experienced: 
from highest to lowest
  1. Self-harm (impulsive & reckless behaviour)
  2. Emotion (sudden shifts in mood & intensity of emotion
  3. Feelings of betrayal,loneliness & instability in relationships
  4. Fears of abandonment and malleability(capable of being altered or controlled by outside forces or influences) of self image

So..what have we learnt ladies (and gentlemen)?

Although more studies are needed to obtain more details on this issue & the studies were not perfect...
  •  Birth control pills could make your BPD symptoms worsen when you start to take them if your BPD symptoms have been quite high in the past

  • It is likely that on the days of your period (approx.1-8 aka week 1) into the week 2 your BPD symptoms will probably increase.

chart 1source
chart 2 values from

No comments:

Post a Comment